A \((1+{\varepsilon })\)-Embedding of Low Highway Dimension Graphs into Bounded Treewidth Graphs

  • Andreas Emil Feldmann
  • Wai Shing Fung
  • Jochen Könemann
  • Ian Post
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 9134)

Abstract

Graphs with bounded highway dimension were introduced in [Abraham et al., SODA 2010] as a model of transportation networks. We show that any such graph can be embedded into a distribution over bounded treewidth graphs with arbitrarily small distortion. More concretely, if the highway dimension of G is constant we show how to randomly compute a subgraph of the shortest path metric of the input graph G with the following two properties: it distorts the distances of G by a factor of \(1+{\varepsilon }\) in expectation and has a treewidth that is polylogarithmic in the aspect ratio of G. In particular, this result implies quasi-polynomial time approximation schemes for a number of optimization problems that naturally arise in transportation networks, including Travelling Salesman, Steiner Tree, and Facility Location.

To construct our embedding for low highway dimension graphs we extend Talwar’s [STOC 2004] embedding of low doubling dimension metrics into bounded treewidth graphs, which generalizes known results for Euclidean metrics. We add several non-trivial ingredients to Talwar’s techniques, and in particular thoroughly analyze the structure of low highway dimension graphs. Thus we demonstrate that the geometric toolkit used for Euclidean metrics extends beyond the class of low doubling metrics.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Abraham, I., Fiat, A., Goldberg, A.V., Werneck, R.F.: Highway dimension, shortest paths, and provably efficient algorithms. In: Proceedings, ACM-SIAM Symposium on Discrete Algorithms, pp. 782–793 (2010)Google Scholar
  2. 2.
    Abraham, I., Delling, D., Fiat, A., Goldberg, A.V., Werneck, R.F.: VC-dimension and shortest path algorithms. In: Aceto, L., Henzinger, M., Sgall, J. (eds.) ICALP 2011, Part I. LNCS, vol. 6755, pp. 690–699. Springer, Heidelberg (2011) CrossRefGoogle Scholar
  3. 3.
    Abraham, I., Delling, D., Fiat, A., Goldberg, A.V., Werneck, R.F.: Highway dimension, shortest paths, and provably efficient shortest path algorithms. Technical Report (2013)Google Scholar
  4. 4.
    Ageev, A.A.: An approximation scheme for the uncapacitated facility location problem on planar graphsGoogle Scholar
  5. 5.
    Ageev, A.A.: A criterion of polynomial-time solvability for the network location problem. In: Proceedings, MPS Conference on Integer Programming and Combinatorial Optimization, pp. 237–245 (1992)Google Scholar
  6. 6.
    Arora, S.: Polynomial time approximation schemes for euclidean traveling salesman and other geometric problems. J. ACM 45(5), 753–782 (1998)MATHMathSciNetCrossRefGoogle Scholar
  7. 7.
    Arora, S.: Approximation schemes for np-hard geometric optimization problems: A survey. Math. Programming 97(1–2), 43–69 (2003)MATHGoogle Scholar
  8. 8.
    Arora, S., Raghavan, P., Rao, S.: Approximation schemes for euclidean k-medians and related problems. In: Proceedings, ACM Symp. on Theory of Computing, pp. 106–113 (1998)Google Scholar
  9. 9.
    Arora, S.: Polynomial time approximation schemes for euclidean traveling salesman and other geometric problems. In: Proceedings, ACM Symp. on Theory of Computing, pp. 2–11 (1996)Google Scholar
  10. 10.
    Bartal, Y.: On approximating arbitrary metrices by tree metrics. In: Proceedings, ACM Symp. on Theory of Computing, pp. 161–168 (1998)Google Scholar
  11. 11.
    Bartal, Y., Gottlieb, L.-A., Krauthgamer, R.: The traveling salesman problem: low-dimensionality implies a polynomial time approximation scheme. In: Proceedings, ACM Symp. on Theory of Computing, pp. 663–672 (2012)Google Scholar
  12. 12.
    Bast, H., Funke, S., Matijevic, D., Sanders, P., Schultes, D.: In transit to constant time shortest-path queries in road networks. In: Algorithm Engineering & Experiments. SIAM (2007)Google Scholar
  13. 13.
    Bast, H., Funke, S., Matijevic, D.: Ultrafast shortest-path queries via transit nodes. The Shortest Path Problem: Ninth DIMACS Implementation Challenge 74, 175–192 (2009)MathSciNetGoogle Scholar
  14. 14.
    Bateni, M., Chekuri, C., Ene, A., Hajiaghayi, M.T., Korula, N., Marx, D.: Prize-collecting steiner problems on planar graphs. In: Proceedings, ACM-SIAM Symposium on Discrete Algorithms, pp. 1028–1049 (2011)Google Scholar
  15. 15.
    Borradaile, G., Kenyon-Mathieu, C., Klein, P.: A polynomial-time approximation scheme for steiner tree in planar graphs. In: Proceedings, ACM-SIAM Symposium on Discrete Algorithms, pp. 1285–1294 (2007)Google Scholar
  16. 16.
    Chlebík, M., Chlebíková, J.: Approximation hardness of the steiner tree problem on graphs. In: Penttonen, M., Schmidt, E.M. (eds.) SWAT 2002. LNCS, vol. 2368, pp. 170–179. Springer, Heidelberg (2002) CrossRefGoogle Scholar
  17. 17.
    Engebretsen, L., Karpinski, M.: Approximation hardness of TSP with bounded metrics. In: Orejas, F., Spirakis, P.G., van Leeuwen, J. (eds.) ICALP 2001. LNCS, vol. 2076, pp. 201–212. Springer, Heidelberg (2001) CrossRefGoogle Scholar
  18. 18.
    Fakcharoenphol, J., Rao, S., Talwar, K.: A tight bound on approximating arbitrary metrics by tree metrics. In: Proceedings, ACM Symp. on Theory of Computing, pp. 448–455. ACM (2003)Google Scholar
  19. 19.
    Guha, S., Khuller, S.: Greedy strikes back: Improved facility location algorithms. J. Algorithms 31(1), 228–248 (1999)MATHMathSciNetCrossRefGoogle Scholar
  20. 20.
    Gupta, A., Krauthgamer, R., Lee, J.R.: Bounded geometries, fractals, and low-distortion embeddings. In: Proceedings, IEEE Symposium on Foundations of Computer Science, pp. 534–543 (2003)Google Scholar
  21. 21.
    Klein, P.: A linear-time approximation scheme for tsp in undirected planar graphs with edge-weights. SIAM Journal on Computing 37(6), 1926–1952 (2008)MATHMathSciNetCrossRefGoogle Scholar
  22. 22.
    Mitchell, J.S.B.: Guillotine subdivisions approximate polygonal subdivisions: A simple polynomial-time approximation scheme for geometric tsp, k-mst, and related problems. SIAM Journal on Computing 28(4), 1298–1309 (1999)MATHMathSciNetCrossRefGoogle Scholar
  23. 23.
    Robertson, N., Seymour, P.D.: Graph minors. ii. algorithmic aspects of tree-width. J. Algorithms 7(3), 309–322 (1986)MATHMathSciNetCrossRefGoogle Scholar
  24. 24.
    Talwar, K.: Bypassing the embedding: algorithms for low dimensional metrics. In: Proceedings, ACM Symp. on Theory of Computing, pp. 281–290 (2004)Google Scholar
  25. 25.
    Vazirani, V.V.: Approximation Algorithms. Springer-Verlag, New York (2001). Inc Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2015

Authors and Affiliations

  • Andreas Emil Feldmann
    • 1
  • Wai Shing Fung
    • 1
  • Jochen Könemann
    • 1
  • Ian Post
    • 1
  1. 1.Department of Combinatorics and OptimizationUniversity of WaterlooWaterlooCanada

Personalised recommendations